(1997; 132 pages) [French] [Spanish]
Chemical photodermatoses are either phototoxic or photo-allergic reactions. Phototoxic reactions, which are more common, result from topical or systemic exposure to photosensitizing agents that are activated by exposure to sunlight or other sources of ultraviolet radiation. They are characterized by sunburn-like erythema, sometimes with oedema restricted to the light-exposed areas. Photoallergic reactions result from sensitization to a systemically or topically administered allergen. Demeclocycline, which is used for the treatment of resistant acne vulgaris, is a frequent cause of photosensitivity reactions and patients using it must be warned about the risks of exposure to ultraviolet light. Other photosensitizing agents include sulfonamides, salicylanilides, non-steroidal anti-inflammatory agents, phenothiazines, tar products, dyes, plant constituents (including psoralens), fragrances, animal feedstuffs, and topical sunscreens.
Symptomatic treatment with systemic antihistamines and acetylsalicylic acid can alleviate discomfort, pruritus and erythema.
Prevention depends upon avoidance of contact with presumed causative agents.